Are Suboxone Withdrawal Symptoms Dangerous?
No. Suboxone withdrawal symptoms are not particularly dangerous if treated properly. They are, however, extremely unpleasant and can lead to some dangerous consequences if left untreated.
You go through withdrawal when you stop taking Suboxone, which contains a combination of buprenorphine and naloxone. The buprenorphine is an opiate substance, so Suboxone withdrawal is not unlike withdrawal from other opioids. To find treatment for Suboxone withdrawal, call 800-533-1341 (Who Answers?) .
Suboxone Withdrawal’s Link to Increased Drug Use
Although Suboxone is generally safe, if you use too much Suboxone or go beyond your prescribed dose, you can develop a dependence or addiction, which creates withdrawal symptoms when you stop taking it.
This sometimes leads to using other drugs when the withdrawal triggers cravings for opiates. According to the National Institute on Drug Abuse, the use of one prescription opiate can actually open the door to using other stronger illicit opiates such as heroin. For instance, in a recent survey people who were injecting heroin reported using other prescription opiates before switching to heroin.
The reasons for this switch to illegal drugs include cost and availability. This creates a cycle where process of addiction and withdrawal begins all over again. This cycle can also lead to an overdose as it progresses.
Symptoms of Suboxone Withdrawal
- Muscle cramps
- Joint pain
- Abdominal cramping
- Loss of pleasure in previously pleasurable activities
- The return of chronic pain
- Constipation or diarrhea
- Inability to think clearly
- Loss of concentration
The main concern is how extreme these symptoms can be. Most people who experience opiate withdrawal describe it as the worst one to endure. Some even state that they will do anything to stop the symptoms. Again, this leads to a cycle of opiate use, addiction, and withdrawal.
Untreated Suboxone Withdrawal
If left untreated, the Suboxone addiction and withdrawal cycle causes permanent damage to the opioid receptors in the brain. Although not deadly, these changes can cause severe mood disturbances, such as:
- Bi-polar symptoms
- Extreme and sometimes permanent loss of pleasure
- Loss of emotion or emotional sensations
- Impaired emotional response
This is why it is important to seek treatment as soon as you know that you are dependent on, addicted to, or in withdrawal from Suboxone. You can find treatment by calling 800-533-1341 (Who Answers?) . We can help you find the addiction treatment that you need, before your Suboxone and opiate use causes serious damage.